?

Log in

No account? Create an account
 
 
03 February 2010 @ 04:00 pm
Acetaminophen recall and dangers  

There have been some recent recalls of Tylenol, which has now spread to include several other products as well. The cliff notes of the situation is that there is a wood pallet chemical that has gotten into some of the bottles during the shipping and storage process and thus far has seemed to cause minor, limited illness in some people. It’s not really much to worry about, but if you get a bottle that smells funny, you may want to check its lot number at one of the below links.

 

However, this is an excellent opportunity to discuss the dangers of acetaminophen. “But… but… Tylenol is safe!” you say. Well, perhaps not as safe as you have been lead to believe. … Acetaminophen does have fewer drug interactions and it is gentler on the stomach than NSAIDs like ibuprofen, but that does not mean it is without its risks!

 

(Acetaminophen is often referred to by the most common brand name, Tylenol, but it can also be abbreviated APAP and is sold under many other brand names and as a component of may different combination drugs. I will use the generic name acetaminophen throughout this post, but it refers to any of these products that are or contain acetaminophen.)

 

Acetaminophen can be extremely toxic to the liver and even a mild overdose can cause damage.

 

The maximum daily dose recommended for a healthy, fully grown adult is 4,000mg (4 grams) per 24 hour period. That’s just:

  • 12 (twelve) normal strength caplets (325mg each)
  • 8 (eight) extra strength caplets (500mg each)
  • 6 (six) arthritis formula capsules (650mg each)

 

The maximum daily dose is lower for:

  • the elderly (particularly underweight elderly)
  • those with liver dysfunction
  • those who consume an average of more than three alcoholic drinks per day.
  • children

 

Dosing acetaminophen in kids is even trickier since it should be dosed based on weight and there are many different formulations on the market, many of which have different concentrations and doses. Whenever dosing children, double-check the labeling, the dose, and your math! If the labeling of the product you have does not have a dose for a child of the size you are dosing, DO NOT guess or try to "scale down" the dose! Dosing little people is extremely tricky, contact your pediatrician for a recommendation.

 

Acetaminophen is one of the medications that seems to be everywhere and can be a component of both prescription and over the counter medications. Most products that are pain relievers that advertise themselves as being non-aspirin medicines usually contain acetaminophen instead. “fever-reducer” is another flag that the product may contain acetaminophen.

To make matters worse, acetaminophen is often an ingredient in combination medicines like pain medications, sleep medications, and cough or cold medications, but you may not recognize that you are double-dosing on it since it can be identified under many different names and abbreviations. It's reasonably obvious that Tylenol #3, and Tylenol PM have acetaminophen in them, but did you know that Percocet, Vicodin, most Nyquil products, most of the Excedrin products and Theraflu also contain acetaminophen? This is one of the reasons that combination drugs can be dangerous. It’s easy to accidentally take too much acetaminophen if you don’t realize that more than one of the drugs you are taking contains acetaminophen. Another danger point is that products in the same line (like cough and cold or flu medicines) all have different ingredients. One of the formulations may not have any acetaminophen, but others with the same brand name may have a significant dose, so it’s important to read every label, every time.  

 

So, what’s the big deal with acetaminophen overdose? It’s not a drug that makes you feel different when you take too much… at least not right away. The danger with acetaminophen overdose is that it can cause permanent liver damage. This damage can be severe enough to cause liver failure and even death. The dose at which damage can occur is *just* over the daily maximum dose, so it can be easy to exceed - accidentally or with well meaning "little extra" doses. Even more dangerous, the early signs of liver failure (nausea, vomiting, lethargy) can mimic the symptoms of the very illnesses that are being treated by the acetaminophen, causing additional doses to be taken when you are already in trouble!

 

What to do:

  • Read the packaging carefully! Check the list of included ingredients and look for Tylenol, acetaminophen, APAP, paracetamol, N-acetyl-P-aminophenol. Also check the warnings section – if it includes acetaminophen, the warnings should include information about exceeding the maximum dose.
  • Be honest with yourself about in your dosing. Taking “just a few extra” can indeed be dangerous, even if you are “a big guy” or “resistant to medicines.” Don’t do it. That maximum is there for a reason.
  • Be honest with yourself about your risk factors. If you know you regularly drink or if you plan on drinking heavily in the immediate time around the doses, you need to keep yourself to a lower maximum dose. If you have significant risk factors, consider asking your doctor before using acetaminophen.
  • Keep track of how much you have taken in a day and how long it has been since your last dose. Cramming a day’s worth of acetaminophen into a few doses close together can also put you at risk of complications.
  • Read the label. No, really. Read it. On all the medication you take. Ask your doctor or pharmacist if you are not certain of all the active ingredients of all your medications.

 

 

Links:
The FDA’s general page of acetaminophen:

http://www.fda.gov/Drugs/DrugSafety/InformationbyDrugClass/ucm165107.htm

 

The acetaminophen and liver damage specific page:

http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm168830.htm

 

Recall information:

http://www.fda.gov/Safety/Recalls/ucm197746.htm

http://www.mcneilproductrecall.com/

 


Tags:
 
 
Current Mood: productiveproductive
 
 
 
world_rim_walkeworld_rim_walke on February 3rd, 2010 11:54 pm (UTC)
My general policy of only taking medicine when absolutely necessary seems even smarter now.
eithni: PharmDeithni on February 4th, 2010 01:53 am (UTC)
Hey, *I* only take drugs when absolutely necessary!
world_rim_walkeworld_rim_walke on February 4th, 2010 09:15 am (UTC)
I never meant to imply anything about your drug-taking tendencies. I apologise if it seems like I did.
eithni: PharmDeithni on February 4th, 2010 04:34 pm (UTC)
Oh, no, I was just emphasizing that I, as a drugpusher that knows all about the good and the bad of drugs, only takes them sparingly.
world_rim_walkeworld_rim_walke on February 4th, 2010 05:33 pm (UTC)
So you only push linen when absolutely necessary?
eithni: drugzeithni on February 4th, 2010 05:49 pm (UTC)
Exactly. It's just that linen therapy is required often to prevent deficiency. ;)
katrionans: mommykatrionans on February 4th, 2010 08:02 pm (UTC)
The most annoying bit about the recall was the total unavailability (is that a word?) of chewable ibuprofin. Apparently Motrin has a pretty good corner on the market, at least by me.

How much should you worry about mixing alcohol and acetaminophen? D is pretty careful at this point, given that he has developed some minor liver damage, but I hadn't heard that one. He doesn't drink often, but when he does, it is usually with pain killers. Well, he is usually on painkillers - ruptured discs are like that.
eithni: PharmDeithni on February 5th, 2010 05:16 am (UTC)
Depending on what he's taking, it is potentially a Very Bad Thing. Alcohol can cause liver damage with the acetaminophen, but more immediately dangerous, it can cause extended-release opioids to be released too quickly, increasing the risk of side effects and overdosage. A little wine with some Vicodin is not something I can really recommend, but is low on the risk scale. Some Scotch with an OxyContin starts to be a much worse plan.
katrionanskatrionans on February 5th, 2010 02:28 pm (UTC)
Does that man he should never drink if he is on daily oxycontin (which he is on partly because it has no acetaminafin)?
eithni: PharmDeithni on February 5th, 2010 06:39 pm (UTC)
Officially, yes. :P

More realistically, it depends on the situation. He should never take his OxyContin at the same time as a strong drink (Scotch, mixed drink, etc). However, a glass or two of wine with dinner a few hours before or after his dose is very low risk. Everything else lies on a continuum. The stronger the booze, the less close to food and the closer to the narcotic dose, the greater the risk.
birdkillerladybirdkiller on February 5th, 2010 03:52 am (UTC)
thank you for posting this as it reminded me to ask my doctor about it. Unfortunately, the outcome said talk is that for now, I get to suffer through hormonal headaches for another month and hope they then go away. =)
eithni: PharmDeithni on February 5th, 2010 05:13 am (UTC)
Sorry it contributes to your hurtiness, but I'm happy it contributes to your safety!